Ototoxic medications are prescription or over-the-counter drugs that can have a temporary or permanent detrimental effect on an individual’s hearing or balance system. These medications can damage the hair cells in the inner ear, which are responsible for hearing and balance.
What medicines cause hearing loss?
There are many different medications that can cause hearing loss, including:
- Aminoglycoside antibiotics, such as gentamicin, streptomycin, and tobramycin
- Loop diuretics, such as furosemide and bumetanide
- Cisplatin and other chemotherapeutic agents
- Quinine and other antimalarials
- Salicylates, such as aspirin and ibuprofen
- Ethylene glycol, a component of antifreeze
What does ototoxic mean in medicine?
The term “ototoxic” comes from the Greek words “otos,” meaning “ear,” and “toxikon,” meaning “poison.” Ototoxic medications are those that can damage the inner ear, leading to hearing loss or balance problems.
Which medications cause tinnitus?
Tinnitus is a ringing, buzzing, or other noise in the ears that is not caused by an external sound source. It is a common symptom of ototoxic medications, and it can be temporary or permanent.
What is drug induced ototoxicity?
Drug-induced ototoxicity is a condition that occurs when ototoxic medications damage the inner ear. This can lead to hearing loss, balance problems, or both. Drug-induced ototoxicity is usually reversible if the medication is stopped early enough, but it can be permanent if the damage is severe.
Symptoms of Ototoxicity
The symptoms of ototoxicity can vary depending on the medication and the individual, but they may include:
- Hearing loss
- Balance problems
- Ear pain
- Ringing in the ears
If you experience any of these symptoms, it is important to see your doctor right away.
There are a few things that you can do to help prevent ototoxicity, including:
- Taking the lowest possible dose of ototoxic medications
- Avoiding taking multiple ototoxic medications at the same time
- Getting regular hearing tests
- Avoiding loud noise exposure
If you are taking ototoxic medications, it is important to talk to your doctor about the risks and how to prevent ototoxicity.
Treatment for Ototoxicity
The treatment for ototoxicity depends on the severity of the damage and the medication that caused it. In some cases, the damage may be reversible if the medication is stopped early enough. However, in other cases, the damage may be permanent.
If you have been diagnosed with ototoxicity, your doctor may recommend:
- Stopping the medication that is causing the damage
- Taking medications to protect your hearing
- Using hearing aids or other assistive listening devices
- Physical therapy to help with balance problems
Ototoxic medications can cause serious damage to your hearing and balance. If you are taking any ototoxic medications, it is important to talk to your doctor about the risks and how to prevent ototoxicity.